Thunderstorm Wind, Doddridge
- When
- July 18, 5:40 PM EST
- Where
- Doddridge County, Blandville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.250, -80.717
Trees fell along Meathouse Fork.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 18, 3:10 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 410 PM EDT FRI JUL 18 2003 ********************************************************************* 410 PM EDT FRI JUL 18 2003 TONIGHT THROUGH SATURDAY... TIMING OF THE SLOW MOVING COLD FRONT IS AGAIN THE MAIN ISSUE FOR THE FIRST 24 HOURS. THE ETA/GFS ARE BOTH VERY SIMILAR IS GETTING THE FRONT TO THE NORTHERN EDGE OF THE CWA BY EVENING AND THEN SLOWLY MOVING THE FRONT INTO THE REGION DURING THE OVERNIGHT HOURS. BY MORNING...THE FRONT WILL BE WEAKENING OVER THE SOUTHERN COAL FIELDS BEFORE JUMPING EAST OF THE AREA SATURDAY MORNING. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING AS THE AREA REMAINS UNSTABLE THANKS TO THE AFTERNOON HEATING. WHILE THE SHOWERS MAY CONTINUE OVERNIGHT...THE INSTABILITY SHOULD LESSEN...KEEPING THE STORMS FROM BEING AS STRONG. SHOWERS MAY LINGER IN THE SOUTHERN MOUNTAINS SAT MORNING AS THE FRONT TRIES TO CLEAR THE AREA. THE MODELS SHOW THE LOW LEVEL MOISTURE REMAINING ACROSS THE SOUTHERN MOUNTAINS INTO THE AFTERNOON HOURS. IF THE CLOUDS BREAK...MORE HEATING COULD GENERATE MORE STORMS THERE SINCE THE LEVEL OF FREE CONVECTION IS LOW AND THE CAPE IS ABOUT 2500 J/KG. UP NORTH...THE DRY AIR WILL WIN AND SHOULD ALLOW FOR A DRY AND PLEASANT SATURDAY. FOR TEMPERATURES...PREVIOUS FORECAST LOOKED RIGHT IN LINE WITH NEW GUIDANCE AND LITTLE CHANGE WAS MADE. SATURDAY NIGHT THROUGH MONDAY NIGHT... AVN PUSHES DRY AIR MUCH FURTHER SOUTH THAN THE ETA DOES. THIS TIME OF YEAR...MODELS HAVE A TENDENCY TO PUSH TOO FAR SOUTH...SO WILL LEAN A BIT MORE TOWARD THE ETA. THIS MEANS A CHANCE OF EVENING THUNDERSTORMS SATURDAY. FRONTAL TIMING IS ALSO VERY DIFFERENT FOR MONDAY/TUESDAY. WE CURRENTLY HAVE MOISTURE RETURNING ON MONDAY AS INDICATED ON THE ETA...SO WILL CONTINUE WITH THIS TIMING. TUESDAY THROUGH FRIDAY... DEEP TROUGH FOR JULY OVER EAST THROUGH MUCH OF PERIOD. ONGOING INTACT ON GOOD MODEL TO MODEL AND RUN TO RUN CONTINUITY. DID LOWER TEMPERATURES A BIT...MAINLY HIGHS WEDNESDAY ON. NO NOTEWORTHY DEVIATIONS FROM MOS. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. ESS/RPY/TRM ********************************************************************* 1030 AM EDT FRI JUL 18 2003 COLD FRONT CONTINUES A VERY SLOW MOVEMENT TOWARD THE REGION THIS MORNING. THE FRONT HAS JUST MOVED THROUGH CLEVELAND IN THE LAST COUPLE OF HOURS AND SHOULD STILL IMPACT THE REGION LATER THIS AFTERNOON AND TONIGHT. FOR NOW...THE BIG QUESTION IS WHEN WILL THE MID TO HIGH LEVEL CLOUDS WILL BREAK AND ALLOW FOR SOME HEATING TO OCCUR. SATELLITE SHOWS SOME THINNING OF THE CLOUDS BACK TOWARD CINCINNATI...AS CONVECTIVE COMPLEX REMAINS WEST OVER ILLINOIS. THUS WILL CONTINUE TO EXPECT THE MID DECK CLOUDS TO GRADUALLY THIN AND ALLOW FOR AFTERNOON HEATING WHICH SHOULD THEN ENABLE SOME SHOWERS AND TSTORMS TO DEVELOP LATER IN THE DAY. FOR NOW...WILL CONTINUE THE CURRENT FORECAST AS IS...BUT WILL OPEN TEMPERATURE RANGES JUST A HAIR ACROSS REGIONS WHERE THE CLOUDS ARE MORE PREVALENT. ESS ********************************************************************* 315 AM EDT FRI JUL 18 2003 TODAY THROUGH SATURDAY... TRICKY FORECAST IN SHORT TERM AS MESOSCALE FACTORS WILL BE VERY INFLUENTIAL AS TO WHAT HAPPENS OVER NEXT 24 HOURS. REGIONAL RADARS SHOW CONVECTIVE COMPLEX DROPPING SOUTH ACROSS EASTERN ILLINOIS AND INDIANA AT THIS TIME...WHILE SURFACE ANALYSIS INDICATES FRONTAL BOUNDARY EXTENDS ALONG LAKE ERIE BACK THROUGH SOUTHERN MICHIGAN INTO CENTRAL IOWA. RADAR SHOWING SHOWERS DEVELOPING ALONG OUTFLOW BOUNDARY CREATED BY CONVECTIVE COMPLEX...MOVING SOUTHEAST ACROSS SOUTHERN OHIO. MODELS INDICATE FRONT SLOWLY SLIDES SOUTH DURING DAY TODAY AND POSITION IT ACROSS CENTRAL OHIO AND SOUTHERN PENNSYLVANIA AROUND 18Z. ATMOSPHERE DESTABILIZES BY AFTERNOON WITH CAPES AROUND 1700 J/KG AND LIFTED INDEX AROUND -6. WITH UPPER SUPPORT FROM SHORTWAVE HELPING TO PUSH FRONT SOUTH...ENVISION STORMS FIRING ALONG FRONT AND MOVING SOUTHEAST OFF THE FRONT IN NORTHWEST FLOW DEVELOPING INTO SOME SORT OF SQUALL LINE. THE BOUNDARY FROM OVERNIGHT CONVECTION WILL BE ANOTHER IMPORTANT BOUNDARY TO WATCH FOR ANOTHER SOURCE OF FIRING CONVECTION. WITH ALL THIS IN MIND WILL PLAY HIGHEST POPS NORTH AND WEST AND GRADIENT SOUTHEAST. KEEPING ALL ZONES IN CHANCE CATEGORY THOUGH. CONTINUE CHANCE INTO EVENING HOURS BEFORE DIMINISHING. FRONT LOW LEVEL MOISTURE LINGER BACK ACROSS WEST VIRGINIA ON SATURDAY BEFORE MIXING TAKES OVER AND BRINGS DRIER AIR INTO REGION AND FRONT JUMPS MOUNTAINS. WILL CARRY SLIGHT CHANCE ALONG MOUNTAINS AND FAR SOUTH TO ACCOUNT FOR POTENTIAL SHOWER ACTIVITY. TEMPERATURES WILL BE SIMILAR TO THURSDAY AS CLOUDS WILL OFFSET WARM 850H AIR. NOT STRAYING FAR FROM GUIDANCE BUT CLOSER TO COOLER MAV/MET FOR HIGHS ON SATURDAY. SATURDAY NIGHT THROUGH THURSDAY... MODELS IN UNUSUALLY GOOD AGREEMENT THIS PERIOD. TEMPORARY DRY SPELL SATURDAY NIGHT INTO EARLY MONDAY AS HIGH PRESSURE BUILDS ACROSS. BUT THEN...ABNORMALLY DEEP UPPER TROUGH DEVELOPS OVER THE EASTERN HALF OF THE NATION MONDAY AND TUESDAY. THIS PUSHES A STRONG COLD FRONT ACROSS THE REGION MONDAY NIGHT...WITH A GOOD CHANCE FOR STRONG CONVECTION MONDAY AFTERNOON AFTERNOON AND MONDAY NIGHT. RELATIVELY COOL UNSTABLE AIR BEHIND THE FRONT FOR TUESDAY AND WEDNESDAY...COMBINED WITH WEAK SHORT WAVES ROTATING THROUGH THE COLD UPPER TROUGH...WILL RESULT IN SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. UPPER TROUGH FINALLY LIFTS OUT BY THURSDAY WITH DRY AND MILD WEATHER. IN SUMMARY...A RELATIVELY MILD AND UNSETTLED PATTERN THIS PERIOD. HC/JMV ********************************************************************* 925 PM EDT THU JUL 17 2003 COLD FRONT CONTINUES TO MAKE SLOW PROGRESS THROUGH THE GREAT LAKE STATES AND WILL APPROACH THE WESTERN PORTION OF THE CWA BY SUNRISE. THE AREA OF HIGH PRESSURE OVER THE OHIO VALLEY IS GRADUALLY WEAKENING AND BY MORNING WILL HAVE LOST CONTROL OVER THE REGION. FOR THE REMAINDER OF TONIGHT...THE CLEAR SKY WILL GRADUALLY GIVE WAY TO SOME MID TO HIGH LEVEL CLOUDS...WITH ANY SHOWERS BEING LIMITED TO SOUTHEAST OHIO AROUND SUNRISE. BUT CURRENT RADAR TRENDS SHOWS THE SHOWERS WEAKENING AS THEY MOVE SOUTHEAST AWAY FROM THE DYNAMIC LIFT OF THE FRONT AND INTO DRIER AIR ALOFT. TEMPERATURES SEEM VERY SIMILAR TO LAST NIGHT SO WITH FORECAST TEMPERATURES CLOSE TO THOSE VALUES...WILL LEAVE THEM UNCHANGED. CURRENT FORECAST APPEARS TO BE ON TRACK SO NO UPDATE IS EXPECTED AT THIS TIME. ESS *********************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-181500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 420 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A COLD FRONT APPROACHING THE REGION WILL SPARK THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 55 MPH AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COLEMAN
OHZ076-WVZ010-011-019-020-031-032-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 536 PM EDT FRI JUL 18 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE CONCERNING STRONG THUNDERSTORMS... STRONG THUNDERSTORMS MOVING ACROSS THE AREA THIS FRIDAY EVENING RUSH COULD CONTAIN WIND GUSTS OVER 40 MPH...ALONG WITH HEAVY DOWNPOURS AND SMALL HAIL. THE DOWNPOURS COULD LOWER VISIBILITY TO NEAR ZERO AT TIMES. FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. THE STORMS WILL CONTINUE MOVING THE EAST TO SOUTHEASTWARD AT 25 TO 30 MPH. A SEVERE THUNDERSTORMS WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 8 PM. WARNINGS MAY BE ISSUED FOR STRONGER STORMS IF THEY SHOW POTENTIAL FOR DAMAGING WIND GUSTS PAST 55 MPH...OR HAIL THE SIZE OF A PENNY OR LARGER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. && FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/RLX .END / TRM
The Charleston,WV radar (KRLX), 136 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees fell along Meathouse Fork.
Trees fell in scattered locations, such as Salem, Good Hope, and along Halls Run near Bristol.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379605, 5379604.